Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 449, NWS Norman, OK

July 29, 2011Kay County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 29, 2011, 7:06 PM CDT for Kay County, Oklahoma. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2011, 7:06 PM CDT (00:06 UTC)
Expired
Jul 29, 2011, 7:45 PM CDT
In force
39 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

County Kay County, OK

The radar

The Vance AFB radar (KVNX), 70 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 0.1 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2011-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2011-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2905 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

332 
WUUS54 KOUN 300006
SVROUN
OKC071-300045-
/O.NEW.KOUN.SV.W.0449.110730T0006Z-110730T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
706 PM CDT FRI JUL 29 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN KAY COUNTY IN NORTHERN OKLAHOMA...

* UNTIL 745 PM CDT

* AT 704 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES WEST OF TONKAWA...MOVING SOUTHEAST AT 5 MPH.
  THIS WAS PART OF A LINE OF STRONG THUNDERSTORMS ACROSS WESTERN KAY
  COUNTY.

HAZARDS IN THE WARNING INCLUDE...
WIND GUSTS TO 65 MPH...
HAIL UP TO THE SIZE OF QUARTERS...

* LOCATIONS IN THE WARNING INCLUDE BLACKWELL...NARDIN AND TONKAWA.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 208 AND 228.

LAT...LON 3689 9728 3659 9721 3660 9746 3691 9746
TIME...MOT...LOC 0004Z 296DEG 6KT 3668 9740

$$


..SPEG.
2 follow-up statements
157 
WWUS54 KOUN 300034
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
734 PM CDT FRI JUL 29 2011

OKC071-300045-
/O.CON.KOUN.SV.W.0449.000000T0000Z-110730T0045Z/
KAY OK-
734 PM CDT FRI JUL 29 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN KAY COUNTY...

AT 733 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM 6 MILES SOUTHWEST OF TONKAWA...MOVING EAST AT 5 MPH.
STORM INTENSITY IS DECREASING... BUT MAY STILL PRODUCE STRONG WINDS.

HAZARDS IN THE WARNING INCLUDE...
WIND GUSTS TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE BLACKWELL...NARDIN AND TONKAWA.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 208 AND 228.

LAT...LON 3689 9728 3659 9721 3660 9746 3691 9746
TIME...MOT...LOC 0033Z 252DEG 4KT 3662 9737

$$


..SPEG.
083 
WWUS54 KOUN 300049
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
749 PM CDT FRI JUL 29 2011

OKC071-300058-
/O.EXP.KOUN.SV.W.0449.000000T0000Z-110730T0045Z/
KAY OK-
749 PM CDT FRI JUL 29 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KAY COUNTY HAS
EXPIRED...

THE STORM HAS WEAKENED. HOWEVER THUNDERSTORMS WILL PERSIST ACROSS 
THE AREA WHICH MAY PRODUCE GUSTY WINDS.

LAT...LON 3689 9728 3659 9721 3660 9746 3691 9746
TIME...MOT...LOC 0034Z 252DEG 4KT 3662 9737

$$


..SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:11 PM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 29, 2:11 PM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
211 PM CDT FRI JUL 29 2011

.DISCUSSION...
HEAT WILL CONTINUE TO BE THE MAJOR ISSUE THROUGH LATE NEXT WEEK.
SOME PRECIPITATION WILL BE POSSIBLE TONIGHT/SATURDAY.

SHOWERS AND THUNDERSTORMS HAVE BEEN DEVELOPING OVER THE PAST FEW
HOURS THIS AFTERNOON WITH THE BEST COVERAGE IN NORTHERN AND
SOUTHEAST/SOUTH CENTRAL PORTIONS OF THE FA. THE NORTHERN ACTIVITY IS
NEAR REMNANT OUTFLOW BOUNDARY FROM LAST NIGHT'S CONVECTION IN KANSAS
WHILE THE STORMS IN THE SOUTH ARE WHERE DEEPER MOISTURE HAS
DEVELOPED. SHOWERS AND STORMS WILL REMAIN POSSIBLE ALMOST EVERYWHERE
INTO EARLY EVENING... WITH MOST OF THE ACTIVITY EXPECTED TO END
AROUND SUNSET. HOWEVER... RAIN CHANCES WILL CONTINUE OVERNIGHT
ACROSS NORTHERN OK. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN
SATURDAY DUE HEATING OF THE BETTER MOISTURE THAT HAS MOVED INTO THE
REGION.

UPPER RIDGE IS EXPECTED TO BE CENTERED OVER THE REGION NEXT WEEK
CONTINUING THE VERY HOT CONDITIONS OVER THE AREA. WITH THIS IN
MIND... WILL EXTEND THE HEAT ADVISORY THROUGH THURSDAY EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  79 100  77 102 /  10  10  10  10
HOBART OK         80 102  80 105 /  10  10  10  10
WICHITA FALLS TX  79 104  82 106 /  20  10  10  10
GAGE OK           74 102  76 104 /  20  10  10  10
PONCA CITY OK     78 101  80 104 /  20  20  10  10
DURANT OK         78  98  79 100 /  30  20  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 10 PM CDT THURSDAY FOR OKZ004>048-050>052.

TX...HEAT ADVISORY UNTIL 10 PM CDT THURSDAY FOR TXZ083>090.

&&

06/25
Hazardous weather outlook, Jul 29, 5:22 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
522 PM CDT FRI JUL 29 2011

OKZ004>048-050>052-TXZ083>090-301100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
522 PM CDT FRI JUL 29 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW THUNDERSTORMS SHOULD PERSIST THROUGH THE EARLY EVENING HOURS.
WIND GUSTS OVER 55 MPH ARE POSSIBLE WITH THE STRONGER STORMS.

DISCUSSION...
SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE NEAR AN OUTFLOW
BOUNDARY ACROSS NORTHWEST OKLAHOMA INTO EARLY EVENING. OTHER STORMS
MAY AFFECT PORTIONS OF SOUTH CENTRAL AND SOUTHEAST OKLAHOMA.  STORM
INTENSITY WILL DECREASE DURING THE EARLY TO MID EVENING HOURS.
ALTHOUGH INSTABILITY WILL BE WEAK...ANY STORMS THAT OCCUR WILL POSE
A THREAT TO PRODUCE LOCALLY DAMAGING WINDS. CLOUD TO GROUND
LIGHTNING AND LIGHTNING INDUCED FIRES ARE ALSO A HAZARD...ALONG WITH
LOCALIZED HEAVY RAINFALL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUL 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
A HEAT ADVISORY REMAINS IN EFFECT...AS A DANGEROUS HEAT WAVE
CONTINUES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THE NATIONAL HURRICANE CENTER FORECASTS TROPICAL STORM DON TO MOVE
INLAND OVER FAR SOUTH TEXAS. THE TROPICAL STORM WILL NOT AFFECT
NORTH TEXAS OR OKLAHOMA DIRECTLY. INCREASED HIGH LEVEL
MOISTURE...HOWEVER...MAY LEAD TO A SLIGHT INCREASE IN AFTERNOON
THUNDERSTORM ACTIVITY ON SATURDAY AND SUNDAY...MAINLY ACROSS WESTERN
NORTH TEXAS AND SOUTHERN OKLAHOMA. GENERALLY SPEAKING...THUNDERSTORM
CHANCES WILL REMAIN VERY LOW THROUGH THURSDAY.

OTHER HAZARDOUS WEATHER...
THE HEAT ADVISORY IS EFFECTIVE THROUGH SUNDAY AND IS LIKELY TO BE
EXTENDED WELL INTO NEXT WEEK. LONG RANGE FORECASTS CONTINUE TO SHOW
NO SIGNS THAT THE HEAT WAVE WILL BREAK. UNUSUALLY DRY VEGETATION
WILL ALSO MAINTAIN VERY HIGH WILDFIRE POTENTIAL...ESPECIALLY ON
BREEZY DAYS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM SATURDAY.

In the hours before

Special weather statement, Jul 29, 3:45 PM CDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT FRI JUL 29 2011

OKZ005-292115-
WOODS OK-
345 PM CDT FRI JUL 29 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS COUNTY.

AT 345 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
WAYNOKA. ANOTHER STRONG STORM WAS LOCATED NEAR ALVA. THESE STORMS
ARE NEARLY STATIONARY.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3694 9858 3659 9854 3646 9880 3672 9906

MAXWELL
Special weather statement, Jul 29, 4:06 PM CDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
406 PM CDT FRI JUL 29 2011

OKZ004-010-292130-
HARPER OK-WOODWARD OK-
406 PM CDT FRI JUL 29 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER AND WOODWARD
COUNTIES.

AT 406 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3
MILES EAST OF ALABASTER CAVERNS STATE PARK TO 4 MILES NORTH OF
TANGIER. THESE STORMS ARE NEARLY STATIONARY.

HAZARDS INCLUDE...
WIND GUSTS 40 TO 50 MPH...
HEAVY DOWNPOURS...

LAT...LON 3656 9900 3637 9958 3657 9960 3673 9911
Special weather statement, Jul 29, 5:50 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
550 PM CDT FRI JUL 29 2011

OKZ007-292315-
GRANT OK-
550 PM CDT FRI JUL 29 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT COUNTY.

AT 549 PM CDT...STRONG THUNDERSTORMS WERE LOCATED 3 MILES EAST OF
RENFROW... NEAR JEFFERSON... AND 5 MILES EAST OF NASH...MOVING EAST
AT 5 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3668 9748 3659 9800 3660 9811 3699 9807
      3701 9773 3701 9747

..SPEG.
Special weather statement, Jul 29, 6:17 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
617 PM CDT FRI JUL 29 2011

OKZ007-008-292345-
GRANT OK-KAY OK-
617 PM CDT FRI JUL 29 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT AND KAY COUNTIES.

AT 617 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ACROSS CENTRAL AND
EASTERN GRANT COUNTY... FROM RENFROW TO POND CREEK...MOVING EAST AT
5 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 55 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3660 9755 3659 9804 3701 9783 3700 9729

..SPEG.
Special weather statement, Jul 29, 6:38 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
638 PM CDT FRI JUL 29 2011

OKZ017-300015-
BLAINE OK-
638 PM CDT FRI JUL 29 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE COUNTY.

AT 639 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
SOUTHARD...AND WAS NEARLY STATIONARY.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3616 9864 3616 9829 3597 9839 3588 9863

..SPEG.
Special weather statement, Jul 29, 6:49 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
649 PM CDT FRI JUL 29 2011

OKZ007-008-300015-
GRANT OK-KAY OK-
649 PM CDT FRI JUL 29 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT AND KAY COUNTIES.

AT 648 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5
MILES EAST OF MEDFORD TO 5 MILES SOUTHEAST OF POND CREEK. ANOTHER
LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 7 MILES EAST OF
RENFROW TO 5 MILES WEST OF TONKAWA. THESE STORMS WERE NEARLY
STATIONARY.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3700 9735 3659 9726 3660 9802 3701 9790

..SPEG.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:26 PM CDTSpecial Weather StatementOUNGarfield, Noble34 min
Jul 30, 8:09 AM CDTSpecial Weather StatementOUNKay36 min
Jul 30, 1:45 PM CDTSpecial Weather StatementOUNWoodward30 min
Jul 30, 2:06 PM CDTSpecial Weather StatementOUNMajor24 min
Jul 30, 2:35 PM CDTSpecial Weather StatementOUNGarfield25 min
Jul 30, 2:44 PM CDTSevere Thunderstorm WarningOUNGarfield, Logan46 min
Jul 30, 2:50 PM CDTSpecial Weather StatementOUNNoble25 min
Jul 30, 3:09 PM CDTSpecial Weather StatementOUNMajor, Woods21 min
Jul 30, 3:25 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher, Logan, Noble, Payne65 min
Jul 30, 3:38 PM CDTSpecial Weather StatementOUNBlaine, Major, Woodward22 min
Jul 30, 4:03 PM CDTSpecial Weather StatementOUNAlfalfa, Major, Woodward27 min
Jul 30, 4:30 PM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher45 min
Jul 30, 4:40 PM CDTSpecial Weather StatementOUNBeckham35 min
Jul 30, 5:28 PM CDTSpecial Weather StatementOUNBlaine, Dewey, Kingfisher32 min
Jul 30, 6:00 PM CDTSpecial Weather StatementOUNDewey30 min
Jul 30, 6:34 PM CDTSpecial Weather StatementOUNCuster, Dewey26 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.